Alert archive / Nebraska / Special Weather Statements in 2024

Special Weather Statement, NWS North Platte, NE

July 27, 2024Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 27, 2024, 7:21 PM MDT for Sheridan County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2024, 7:21 PM MDT (01:21 UTC)
Expired
Jul 27, 2024, 8:15 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Hail
0.00 in
Wind
50

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2760 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS83 KLBF 280121
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Sat Jul 27 2024
 
NEZ004-022-280215-
Sheridan NE-Garden NE-
721 PM MDT Sat Jul 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN GARDEN AND SHERIDAN
COUNTIES THROUGH 815 PM MDT...

At 721 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Slim Butte to 11 miles
southwest of Hay Springs to 10 miles south of Alliance Airport.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Gordon, Rushville, Hay Springs, Ellsworth, White Clay, Antioch,
Clinton, Intersection of Highway 87 and Craven Creek Road, Billys
Lake, Lone Butte, Intersection of Beaver Creek Road and White Clay
Creek Road, Intersection of Highway 87 and Larabee Road, Pine Ridge,
Miles Lake, Hoover Lake, Wickson Lake, Diamond Lake, Metcalf State
Wildlife Management Area, Herman Lake, and Krause Lake.

This includes the following highways...
 Highway 20 between mile markers 74 and 111.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 96 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4300 10209 4183 10208 4184 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4244 10275
      4244 10277 4300 10279
TIME...MOT...LOC 0121Z 257DEG 41KT 4298 10300 4255 10281 4191 10284 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 27, 5:32 PM MDT, 1 hour 49 minutes earlier. Its key messages:

  • Isolated severe storms are possible this evening and the primary hazards are wind damage and large hail.
  • Isolated severe storms are also possible Sunday afternoon and evening and the primary hazards are wind damage and large hail. Winds aloft will increase and become strong. There is some concern significant wind or hail damage may develop.
  • Tuesday and Wednesday will be the warmest of the next 7 days with forecast highs in the upper 90s to low 100s. &&
Area forecast discussion, Jul 27, 5:32 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Sat Jul 27 2024

.KEY MESSAGES...

- Isolated severe storms are possible this evening and the
  primary hazards are wind damage and large hail.

- Isolated severe storms are also possible Sunday afternoon and
  evening and the primary hazards are wind damage and large
  hail. Winds aloft will increase and become strong. There is
  some concern significant wind or hail damage may develop.

- Tuesday and Wednesday will be the warmest of the next 7 days
  with forecast highs in the upper 90s to low 100s.

 &&

.SYNOPSIS...
Issued at 318 PM CDT Sat Jul 27 2024

At 3pm CDT, skies remained mostly sunny. Cumulus has developed
across portions of Sheridan and northwest Cherry County, which
will be an early focus area for isolated storm development.
Temperatures ranged from 87 at Broken Bow to 95 at Valentine.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 318 PM CDT Sat Jul 27 2024

A weak surface trough across the Nebraska panhandle and far
northwest Sandhills will be the focus for isolated to scattered
shower and thunderstorm development late this afternoon and
tonight. Effective bulk shear increases to 30kts by early
evening. Strong afternoon heating and a weak disturbance exiting
sern Wy and nctrl CO will move through this evening. Surface
Theta-E advection is in place across the panhandle and will
increase by early evening into the western Sandhills. The latest
convective allowing models shows scattered coverage across the
eastern panhandle at 00Z to move east and decrease in coverage
and weak by 05Z near Highway 83.

SPC is forecasting a Marginal Risk for isolated severe wind and
hail threat for areas mainly near and west of Highway 83. Given
downdraft CAPEs up to 800 J/kg, wind would seem to be the
primary concern followed by marginally hail.

After midnight, a slight chance for showers and storms across
the east. Lows from 60 to 65 western Sandhills, to the upper 60s
to near 70 east, where southerly winds will keep the surface
mixed.

On Sunday, the upper ridge will flatten out across the Central
Plains. Surface low pressure will deepen across the region,
with two separate lows developing. One will be across southwest
into south central SD, the second across swrn NE into nwrn KS.
A dryline will exist just west of Highway 83. By peak heating,
isolated to scattered storms development is supported. Deep
layer shear will be near 35kts and moisture will continue to
pool with PWAT increasing to 1.25 to 1.33 inches east of highway
83. The 700mb cap will likely be broken late in the afternoon
around 21z or so. Model consensus is for storms to initiate near
and west of Highway 83 over the central Sandhills and track
southeast into a few storm clusters by late afternoon and early
evening. The 12z HRRR indicated a couple of storms with 70 mph
gusts across portions of Custer County into south central
Nebraska. A severe hail threat will also accompany a few of the
storms. POPs are 30 percent for this event due to model
differences on location.

SPC is forecasting a Slight Risk for areas near and east of
Highway 83.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 318 PM CDT Sat Jul 27 2024

The upper ridge will rebuild into the region Monday and Tuesday,
before an upper trough moves into the Northern Plains on
Wednesday. Expect temperatures to reach near 100 across
southwest Nebraska on Monday with many locations reaching or
exceeding 100 degrees on Tuesday. A weak front could move in
Wednesday, through medium range models differ. The southwest is
likely to again surpass 100 degrees with mid to upper 90s
elsewhere. Thursday into Friday, the upper ridge will become
centered over the Great Basin and Desert Southwest, though
little relief from the heat as highs still in the 90s. There is
a slight chance for storms Thursday and Friday evenings.
However, most days will remain dry, with little or no rainfall
expected.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 625 PM CDT Sat Jul 27 2024

Currently, scattered thunderstorms developing in the Panhandle
and northwest Sandhills are merging into clusters or a line.
Coverage will continue to increase as the activity pushes
eastward, impacting both LBF and VTN in the next 2 to 4 hours.
These storms will bring the threat for brief MVFR conditions and
gusty, erratic winds. Will rely heavily on radar and satellite
trends should amendments be needed as storms progress eastward.

Outside of thunderstorms, VFR conditions are expected to prevail
across western and north central Nebraska. Winds remain gusty
from the south with gusts of 20 to 30 kts persisting. Winds
subside some overnight after the thunderstorm activity exits
eastward, generally 15 kts or less.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Viken
Hazardous weather outlook, Jul 27, 2:53 PM MDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
353 PM CDT Sat Jul 27 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-282100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
353 PM CDT Sat Jul 27 2024 /253 PM MDT Sat Jul 27 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will continue to spread east out of the
Panhandle through this evening. Some of the storms may be strong or
severe, mainly along and west of Highway 183. Damaging winds and
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms will affect portions of western and north
central Nebraska during the afternoon and evening on Sunday. Some
storms may become severe, capable of producing large hail and
damaging winds. The area of greatest threat is along and east of
Highway 83.

Very hot conditions are anticipated across the forecast area the
next several days, but especially Tuesday when many locations will
likely exceed 100 degrees.

The combination of summertime heat and very dry air will result in
near critical fire weather conditions Monday through Wednesday,
especially west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 27, 5:48 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
548 PM MDT Sat Jul 27 2024

NEZ022-056-280030-
Deuel NE-Garden NE-
548 PM MDT Sat Jul 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GARDEN AND
NORTHWESTERN DEUEL COUNTIES THROUGH 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Lisco to 7 miles southwest of
Oshkosh to near Lodgepole. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oshkosh, Lisco, Bluewater Battlefield State Historical Park, Mount
Vernon, Intersection of Highway 27 and 9 Mile Road, and Sugar Loaf
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 10263 4151 10215 4129 10216 4114 10237
      4116 10261 4139 10261 4140 10264 4153 10264
TIME...MOT...LOC 2348Z 282DEG 11KT 4150 10246 4136 10247 4122 10263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 27, 6:00 PM MDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
700 PM CDT Sat Jul 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Gst     23 SSE Gordon           42.50N 102.03W
07/27/2024  E60 MPH          Cherry             NE   Trained Spotter

            60 mph winds caused small branches to fall
            out of tree.

&&

AV
Special weather statement, Jul 27, 6:02 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
602 PM MDT Sat Jul 27 2024

NEZ022-023-280045-
Grant NE-Garden NE-
602 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRANT AND
NORTHEASTERN GARDEN COUNTIES THROUGH 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Crescent Lake National Wildlife Refuge, or 27
miles north of Oshkosh, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Swede Lake, Deer Lake, and Britton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 10234 4195 10195 4174 10189 4174 10198
      4173 10199 4169 10229
TIME...MOT...LOC 0002Z 254DEG 17KT 4180 10222

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 27, 7:04 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
804 PM CDT Sat Jul 27 2024

NEZ094-280130-
Western Cherry NE-
804 PM CDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Merriman, or 24 miles east of Gordon, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 138 and 140.
 Highway 61 between mile markers 208 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4267 10170 4274 10184 4294 10165 4283 10143
TIME...MOT...LOC 0104Z 228DEG 24KT 4275 10172

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 27, 7:06 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
706 PM MDT Sat Jul 27 2024

NEZ023-024-094-280130-
Hooker NE-Grant NE-Western Cherry NE-
706 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHERRY...
NORTHEASTERN GRANT AND WESTERN HOOKER COUNTIES THROUGH 730 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hyannis, or 31 miles north of Arthur, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitman, Whitman Road crossing the North Branch of the Middle Loup
River, and Duluth.

This includes Highway 2 between mile markers 150 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4193 10168 4209 10172 4219 10152 4200 10137
TIME...MOT...LOC 0106Z 243DEG 21KT 4203 10166

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 27, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Sat Jul 27 2024

NEZ004-022-280215-
Sheridan NE-Garden NE-
721 PM MDT Sat Jul 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN GARDEN AND SHERIDAN
COUNTIES THROUGH 815 PM MDT...

At 721 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Slim Butte to 11 miles
southwest of Hay Springs to 10 miles south of Alliance Airport.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gordon, Rushville, Hay Springs, Ellsworth, White Clay, Antioch,
Clinton, Intersection of Highway 87 and Craven Creek Road, Billys
Lake, Lone Butte, Intersection of Beaver Creek Road and White Clay
Creek Road, Intersection of Highway 87 and Larabee Road, Pine Ridge,
Miles Lake, Hoover Lake, Wickson Lake, Diamond Lake, Metcalf State
Wildlife Management Area, Herman Lake, and Krause Lake.

This includes the following highways...
 Highway 20 between mile markers 74 and 111.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 96 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10209 4183 10208 4184 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4244 10275
      4244 10277 4300 10279
TIME...MOT...LOC 0121Z 257DEG 41KT 4298 10300 4255 10281 4191 10284

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:02 PM MDTSpecial Weather StatementLBFGarden43 min
Jul 27, 6:06 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Jul 27, 7:06 PM MDTSpecial Weather StatementLBFGrant24 min
Jul 27, 7:29 PM MDTSevere Thunderstorm WarningLBFSheridan46 min
Jul 27, 7:38 PM MDTSpecial Weather StatementLBFDeuel52 min
Jul 27, 8:00 PM MDTSpecial Weather StatementLBFKeith45 min
Jul 27, 8:15 PM MDTSpecial Weather StatementLBFSheridan30 min
Jul 27, 9:10 PM MDTSpecial Weather StatementLBFKeith, Perkins50 min
Jul 27, 9:25 PM MDTSpecial Weather StatementLBFKeith50 min
Jul 27, 9:58 PM MDTSpecial Weather StatementLBFChase, Perkins62 min
Jul 27, 10:03 PM MDTSpecial Weather StatementLBFLogan57 min
Jul 27, 10:16 PM MDTSpecial Weather StatementLBFHooker, McPherson44 min
Jul 27, 10:39 PM MDTSpecial Weather StatementLBFLincoln21 min
Jul 27, 10:59 PM MDTSpecial Weather StatementLBFLincoln61 min
Jul 27, 11:00 PM MDTSpecial Weather StatementLBFHayes60 min
Jul 27, 11:07 PM MDTAreal Flood AdvisoryLBFChase, Perkins3 hr
Jul 27, 11:41 PM MDTSpecial Weather StatementLBFFrontier49 min
Jul 27, 11:49 PM MDTSpecial Weather StatementLBFLincoln41 min
Jul 28, 12:10 AM MDTSpecial Weather StatementLBFFrontier65 min
Jul 28, 5:03 PM MDTSpecial Weather StatementLBFDeuel42 min
Jul 28, 5:41 PM MDTSpecial Weather StatementLBFChase, Perkins49 min
Jul 28, 5:46 PM MDTSpecial Weather StatementLBFDeuel29 min

Nearby

Special Weather Statements in Nebraska, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.